Indiana, 2012

Tornado and Hail in Indiana, August 4, 2012

August 4, 2012 · NWS IWX · 27 events in 12 counties and zones

An unstable atmosphere was in place ahead of a strong cold front moving into the region from the west and a weak warm front located across northwestern Indiana. These features combined with a high shear environment enhanced development of thunderstorms across northern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

An unstable atmosphere was in place ahead of a strong cold front moving into the region from the west and a weak warm front located across northwestern Indiana. These features combined with a high shear environment enhanced development of thunderstorms across northern Illinois. The storms congealed into a QLCS which produced damaging winds, large hail and an isolated tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 4, 2:52 PM CST, 46 minutes earlier.

Area forecast discussion, Aug 4, 2:52 PM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
452 PM EDT SAT AUG 4 2012

.SHORT TERM... /TONIGHT THROUGH SUNDAY NIGHT/
STRONG SFC HEATING INTO LWR/MID 90S WITHIN BKN CU FIELD ACRS NRN
IN AMID LWR-MID 70S SFC DPS POOLED ALONG SFC WARM FNT BNDRY
AFFORDING MODERATELY STRONG 3500-5000 J/KG RESERVOIR FM NRN IL TO
CNTL IN/WRN OH. SLIGHTLY MODIFIED 18 UTC KILX SNDG YIELD 4400
J/KG. HIGH WETBULB ZERO GT 14KFT/DEEP WARM SUBCLOUD LYR FOR LESSER
HAIL RISK...THOUGH DOWNDRAFT INTENSITIES TO BE ENHANCED PER PRECIP
LOADING PER PWAT NEAR 2 INCHES AND HAIL MELT/SUBLIMATION WIHTIN
WARM SUBCLOUD REGN. ALSO OF NOTE IS SHALLOW/HALF KM DEEP VORTICITY/
HELICAL REGN EXTENDING SEWD FM NERN IL SFC LOW/TRIPLE PT...ALONG
WARM FNT THAT EXTNDS SEWD INTO FAR SRN CWA. INITIAL CONCERN FOR
SVR/LOW PROB TORNADIC STORMS WITHIN THIS REGN AND COVER WITH
SCATTERED SVR WORDING. PRIMARY FOCUS HOWEVER WL BE LATER THIS EVE
WITH NERN/NCNTL IL LINEAR CONVECTION. BEST SVR RISK APPEARS WEST
OF I69 CORRIDOR THROUGH THIS EVENING/ERLY TONIGHT. THEREAFTER
STORMS TO BECOME INCRSGLY ELEVATED/LESS ROOTED IN SFC. HOWEVER
SUSTENANCE OF STORMS THROUGH ENTIRE CWA ANTICIPATED PER RAMPING
SRLY LLJ TO 50 KTS NOSING INTO SERN CWA AROUND 09 UTC. TREND OF
FASTER TIMING PER RECENT TRENDS CONTD WITH DOUBT CAST ON SERN CWA
MIDDAY REGEN PER ANTICIPATED LOW STRATUS/STRATOCU CLOUD
SHIELD...THOUGH KEPT MINOR MENTION FAR SERN PER PRIOR FCST/COLLAB
WITH ERN OFFICES. OTHERWISE...DRIER/COOLER AIRMASS AS PLAINS SFC
HIGH BUILDS EWD INTO SRN GRLTLKD/MID MS VLY MON. STRONG INSOLATION
MONDAY TO OFFSET SHALLOW CAA FOR DIFFICULT MAX TEMP FCST AND
POTNL NON-DIURNAL TREND ESPCLY NRN/NWRN CWA.

&&

.LONG TERM... /MONDAY THROUGH SATURDAY/

RIDGE OVER THE WESTERN US CONTINUES TO BE THE DOMINANT PLAYER FOR
THE WEATHER IN THE GREAT LAKES REGION. LONG WAVE PATTERN SUPPORTS
THE CONTINUED REINFORCEMENT OF THE WESTERN RIDGE WITH AN ABUNDANCE
OF SHORTWAVES DIVING ACROSS THE NORTHERN PACIFIC.

WHILE THE MODELS ALL DIFFER ON THE TIMING OF THE SHORTWAVE ENERGY
BEING GENERATED/EJECTED ACROSS THE WESTERN US RIDGE...THE END RESULT
IS A COOL DOWN OVER THE GREAT LAKES REGION - BRINGING TEMPERATURES
BACK TO NEAR AND POSSIBLY SLIGHTLY BELOW CLIMATOLOGICAL NORMS FOR
THE EXTENDED PERIOD. ALSO THE WESTERN RIDGE BECOMES FLATTENED OVER
TIME AND THIS WILL FAVOR A MORE PROGRESSIVE FLOW PATTERN OVER THE
GREAT LAKES REGION.

BY THE END OF THE PERIOD...THE CHANCE OF CONVECTION/PRECIPITATION
WILL INCREASE AS ANOTHER AND LIKELY WELL ORGANIZED SHORTWAVE DIGS
OUT OF CENTRAL CANADA INTO THE GREAT LAKES LATE THURS THROUGH FRI
NIGHT TIMEFRAME. AGAIN...MODEL TIMING PLACEMENT DISCREPANCIES RESULT
IN INITIATION TIME...COVERAGE AND DURATION OF PRECIPITATION...BUT
GENERALLY ALL SUPPORT SOME PRECIPITATION FOR THE PERIOD AND WILL
CONTINUE WITH CURRENT FORECAST OF CHC/SLIGHT CHC TSRA. GIVEN THE
LOCATION OF THE SURFACE BASED MOISTURE AND PRE-TROF/FRONT FLOW WOULD
EXPECT TO SEE DECENT AMOUNT OF MOISTURE RETURNING TO THE REGION
PRIOR TO THE TROF PASSAGE. AGAIN...TIMING WILL BE CRUCIAL.

&&

.AVIATION... /18 UTC TAFS/
RAPID DOWNSTREAM DESTABILIZATION FAVORING CONVECTIVE COMPLEX ACRS
ERN IA/NWRN IL INTO NWRN IN ABOUT 00 UTC...SPREADING EWD THROUGH THE
LATE EVE/ERLY NIGHT. CONCERN EARLY WRT SIG SFC WIND GUST POTNL WITH
STORMS ERLY THIS EVE...LESSER AT KFWA ONCE PARCELS BECOME INCSGLY
ELEVATED IN NATURE. POST FNTL COOLING/CYCLONIC FLOW/LAGGING WRN EDGE
OF HIR SFC DPS...PORTENDS TO STRATUS DEVLPMENT ERLY SUN AM.
INITIALLY HAVE INTRODUCED AS TEMPO LOW END MVFR/BLO FUEL ALT MET
CONDS. LATER ITERATIONS TO LKLY ASSESS FURTHER FOR PSBL LWRG INTO
IFR RANGE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...RIP CURRENT RISK FROM 11 PM CDT THIS EVENING THROUGH MONDAY
     MORNING FOR INZ003.

MI...RIP CURRENT RISK FROM MIDNIGHT EDT TONIGHT THROUGH MONDAY
     MORNING FOR MIZ077.

OH...NONE.
LM...SMALL CRAFT ADVISORY FROM 5 AM SUNDAY TO 5 AM EDT MONDAY FOR
     LMZ043-046.

&&

SHORT TERM...MURPHY
LONG TERM...LEWIS
AVIATION...MURPHY
Hazardous weather outlook, Aug 4, 3:11 AM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
511 AM EDT SAT AUG 4 2012

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-050915-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-NOBLE-DE KALB-STARKE-
PULASKI-MARSHALL-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-BERRIEN-
CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-WILLIAMS-FULTON OH-DEFIANCE-
HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...
KENDALLVILLE...LIGONIER...AUBURN...GARRETT...KNOX...NORTH JUDSON...
WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...ROCHESTER...WARSAW...
WINONA LAKE...COLUMBIA CITY...SOUTH WHITLEY...FORT WAYNE...
MONTICELLO...BROOKSTON...LOGANSPORT...PERU...WABASH...
NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...DECATUR...
BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE...BRYAN...WAUSEON...
ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...ANTWERP...OTTAWA...
PANDORA...VAN WERT...DELPHOS...LIMA
511 AM EDT SAT AUG 4 2012 /411 AM CDT SAT AUG 4 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO...
SOUTHWEST LOWER MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDEX VALUES WILL REACH THE MIDDLE TO UPPER 90S THIS
AFTERNOON.

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON INTO TONIGHT...BEST CHANCES WEST OF INTERSTATE 69 IN
INDIANA THIS EVENING INTO THE EARLY OVERNIGHT HOURS. DAMAGING
WINDS ARE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE EXPECTED TO PUSH EASTWARD THROUGH NORTHWEST
OHIO SUNDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-050915-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
511 AM EDT SAT AUG 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS SATURDAY
AFTERNOON...WITH SHOWERS AND THUNDERSTORMS LIKELY TONIGHT. STRONG
TO SEVERE STORMS ARE POSSIBLE SATURDAY NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS AN ELEVATED RISK OF RIP CURRENTS SUNDAY INTO SUNDAY
EVENING.

HAZARDOUS CONDITIONS FOR SMALL CRAFT ARE POSSIBLE SUNDAY INTO
SUNDAY EVENING.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR
UPDATES...OR CHECK OUR WEB SITE AT WEATHER.GOV/IWX

In the hours before

Special weather statement, Aug 4, 2:44 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
444 PM EDT SAT AUG 4 2012

INZ024-025-042115-
HUNTINGTON IN-WABASH IN-
444 PM EDT SAT AUG 4 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN HUNTINGTON AND
SOUTHEASTERN WABASH COUNTIES...

AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 10 MILES SOUTH OF ANDREWS...OR 12
MILES NORTH OF MARION...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  HUNTINGTON...
  ANDREWS...
  MOUNT ETNA AND LAGRO...
  LANCASTER...
  MAJENICA...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4074 8578 4092 8569 4086 8536 4068 8548
      4068 8577
TIME...MOT...LOC 2045Z 214DEG 28KT 4073 8561
Special weather statement, Aug 4, 2:49 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
449 PM EDT SAT AUG 4 2012

INZ023-024-042115-
MIAMI IN-WABASH IN-
449 PM EDT SAT AUG 4 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHERN MIAMI AND SOUTHWESTERN
WABASH COUNTIES...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR BUNKER HILL...OR NEAR GRISSOM AFB...MOVING
EAST AT 20 MPH.

UP TO DIME SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS
STORM. FUNNEL CLOUDS HAVE ALSO BEEN REPORTED WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  PERU...
  FLORA...
  PEORIA...
  RICHVALLEY AND ERIE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4069 8617 4075 8616 4086 8587 4067 8580
      4064 8616
TIME...MOT...LOC 2049Z 248DEG 18KT 4068 8610
Special weather statement, Aug 4, 2:51 PM CST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 PM EDT SAT AUG 4 2012

INZ014>016-042115-
FULTON IN-KOSCIUSKO IN-MARSHALL IN-
451 PM EDT SAT AUG 4 2012

...STRONG THUNDERSTORMS MOVING TOWARD SOUTHWESTERN KOSCIUSKO...
SOUTHERN MARSHALL AND NORTHERN FULTON COUNTIES...

AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 6 MILES SOUTHEAST OF ARGOS...OR 7
MILES NORTH OF ROCHESTER...MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
  BOURBON...
  OLD TIP TOWN AND BURKET...
  INWOOD AND PALESTINE...
  ETNA GREEN...HOFFMAN LAKE AND ATWOOD...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

LAT...LON 4133 8647 4133 8611 4128 8592 4110 8586
      4106 8595 4101 8597 4102 8612 4111 8647
TIME...MOT...LOC 2051Z 216DEG 23KT 4119 8616
Special weather statement, Aug 4, 3:17 PM CST, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
517 PM EDT SAT AUG 4 2012

INZ008-016>018-024>027-042145-
ADAMS IN-ALLEN IN-HUNTINGTON IN-KOSCIUSKO IN-NOBLE IN-WABASH IN-WELLS
IN-WHITLEY IN-
517 PM EDT SAT AUG 4 2012

...STRONG THUNDERSTORMS MOVING TOWARD WELLS...NORTHWESTERN ADAMS...
HUNTINGTON...NORTHERN WABASH...WHITLEY...SOUTHWESTERN ALLEN...
SOUTHEASTERN KOSCIUSKO...SOUTHWESTERN NOBLE AND EXTREME EASTERN
FULTON COUNTIES...

AT 513 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NORTH MANCHESTER TO
7 MILES SOUTH OF MARKLE...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  BLUFFTON...
  WINONA LAKE...
  OSSIAN...
  COLUMBIA CITY...
  SOUTH WHITLEY...
  PIERCETON...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4101 8595 4104 8595 4104 8600 4139 8570
      4097 8496 4062 8527
TIME...MOT...LOC 2117Z 214DEG 26KT 4107 8584 4075 8529
Special weather statement, Aug 4, 3:18 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
518 PM EDT SAT AUG 4 2012

INZ004-005-014-016-042145-
ELKHART IN-KOSCIUSKO IN-MARSHALL IN-ST. JOSEPH IN-
518 PM EDT SAT AUG 4 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHERN KOSCIUSKO...NORTHERN
MARSHALL...EXTREME SOUTHWESTERN LAGRANGE...SOUTHEASTERN ST. JOSEPH
AND SOUTHERN ELKHART COUNTIES...

AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM WARSAW TO 7 MILES
SOUTHWEST OF PLYMOUTH...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF HEAVY DOWNPOURS ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  PLYMOUTH...
  BREMEN...NAPPANEE AND SYRACUSE...
  BOURBON...
  MILFORD...
  MONOQUET AND INWOOD...
  OSWEGO...CLUNETTE AND LEESBURG...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4157 8629 4155 8565 4147 8565 4122 8583
      4129 8647 4132 8647
TIME...MOT...LOC 2118Z 214DEG 26KT 4124 8585 4129 8641
Special weather statement, Aug 4, 3:38 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
538 PM EDT SAT AUG 4 2012

INZ012>016-022>024-042230-
CASS IN-FULTON IN-KOSCIUSKO IN-MARSHALL IN-MIAMI IN-PULASKI IN-STARKE
IN-WABASH IN-
538 PM EDT SAT AUG 4 2012

...STRONG THUNDERSTORMS MOVING TOWARD NORTHWESTERN CASS...
NORTHWESTERN MIAMI...NORTHWESTERN WABASH...EASTERN PULASKI...WESTERN
KOSCIUSKO...SOUTHERN MARSHALL...FULTON AND SOUTHEASTERN STARKE
COUNTIES...

AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 10 MILES SOUTHWEST
OF CULVER TO 17 MILES SOUTHWEST OF ROCHESTER...MOVING NORTHEAST AT 30
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND HEAVY DOWNPOURS ARE LIKELY WITH THESE STORMS.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...
  ROCHESTER...
  CULVER...
  ARGOS...
  BOURBON AND AKRON...
  MENTONE...
  FLETCHER...MARSHTOWN AND DELONG...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
SATURDAY EVENING/900 PM CDT SATURDAY EVENING/ FOR NORTHERN INDIANA
AND SOUTHERN MICHIGAN.

LAT...LON 4142 8599 4103 8580 4084 8644 4115 8660
TIME...MOT...LOC 2139Z 242DEG 28KT 4112 8649 4090 8638

The radar

The Northern Indiana radar (KIWX), 81 km away, was scanning. The volume nearest the first event began at 21:38 UTC.

Open the radar archive at this moment

Event by event

22 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Hail, Starke

When
August 4, 3:38 PM CST to 3:39 PM CST
Where
Starke County, 1.73 mi NW of Bass Station
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.200, -86.640

Hail, La Porte

When
August 4, 3:57 PM CST to 3:58 PM CST
Where
La Porte County, Wanatah
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
41.430, -86.900

Thunderstorm Wind, La Porte

When
August 4, 3:57 PM CST to 3:58 PM CST
Where
La Porte County, Wanatah
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.430, -86.900

A trained spotter reported power lines down along US 421, near Wanatah.

Hail, Starke

When
August 4, 3:58 PM CST to 3:59 PM CST
Where
Starke County, 0.52 mi E of Ober
Measured
1 in hail
Reported by
Public
Coordinates
41.270, -86.520

Thunderstorm Wind, St. Joseph

When
August 4, 5:03 PM EST to 5:04 PM EST
Where
St. Joseph County, 0.52 mi E of (Sbn)michiana Arpt S
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
41.700, -86.310

The automated weather observation system at the South Bend Regional Airport recorded a 66 mph wind gust.

Thunderstorm Wind, La Porte

When
August 4, 4:10 PM CST to 4:11 PM CST
Where
La Porte County, 0.69 mi N of La Porte
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.610, -86.720

The public reported two large trees were blown down.

Thunderstorm Wind, La Porte

When
August 4, 4:20 PM CST to 4:21 PM CST
Where
La Porte County, Rolling Prairie
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.670, -86.620

Emergency management officials reported trees and power lines down.

Tornado, La Porte

When
August 4, 4:20 PM CST to 4:22 PM CST
Where
La Porte County, 0.7 mi S of Rolling Prairie to 0.97 mi ENE of Rolling Prairie
Rating
EF1
Path length
1.46 mi
Path width
20 yd
Reported by
Emergency Manager
Coordinates
41.660, -86.621

Emergency management officials, in coordination with NWS officials, indicated an area of damage associated with a line of severe thunderstorms, was consistent with an EF1 tornado near Rolling Prairie. Damage was first noted near the intersection of State Route 2 and County Road 400 East, where a few trees fell onto power lines. As the circulation skipped along the ground, additional trees were blown down near the intersection of State Route 2 and County Road 450. The most substantial damage occurred at a residence of the along the 4600 block of Oak Knoll Road. A south-east facing garage door failed, which allowed the winds to enter the garage and blow out the north wall of the garage (DI: MDWH, DOD: 3.) The circulation also rolled and destroyed an un-anchored shed at the same residence. A barn was also destroyed northeast of this residence before the circulation lifted. The maximum width of the circulation was 20 yards. The maximum wind speed is estimated at between 85 and 90 mph.

Thunderstorm Wind, Marshall

When
August 4, 5:35 PM EST to 5:36 PM EST
Where
Marshall County, 0.86 mi SE of Plymouth
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.340, -86.310

Emergency management officials reported trees down throughout the county, including across US 31, south of US 30.

Thunderstorm Wind, St. Joseph

When
August 4, 5:38 PM EST to 5:39 PM EST
Where
St. Joseph County, 0.86 mi SE of Mishawaka
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.660, -86.160

An off duty NWS employee estimated a wind gust to 60 mph.

Thunderstorm Wind, St. Joseph

When
August 4, 5:38 PM EST to 5:39 PM EST
Where
St. Joseph County, 1.47 mi NNW of (Sbn)michiana Arpt S
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.720, -86.330

Local media estimated 60 to 70 mph wind gusts.

Thunderstorm Wind, St. Joseph

When
August 4, 5:43 PM EST to 5:44 PM EST
Where
St. Joseph County, 0.52 mi W of Glenwood
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
41.670, -86.080

The public reported portions of a corn field were flattened by strong winds.

Thunderstorm Wind, Elkhart

When
August 4, 5:48 PM EST to 5:49 PM EST
Where
Elkhart County, 3.1 mi W of Elkhart
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.680, -86.030

The public reported large branches down near County Road 1.

Thunderstorm Wind, La Porte

When
August 4, 4:50 PM CST to 4:51 PM CST
Where
La Porte County, 0.52 mi E of Springville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -86.720

A trained spotter reported a small tree was blown down.

Thunderstorm Wind, Elkhart

When
August 4, 5:50 PM EST to 5:51 PM EST
Where
Elkhart County, 0.52 mi E of Elkhart
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -85.960

A trained spotter estimated a wind gust to 65 mph.

Thunderstorm Wind, Kosciusko

When
August 4, 6:01 PM EST to 6:02 PM EST
Where
Kosciusko County, 1.25 mi WNW of Warsaw
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.240, -85.850

Law enforcement officials reported numerous trees were blown down in Warsaw, Winona Lake and northern portions of the county.

Thunderstorm Wind, Kosciusko

When
August 4, 6:13 PM EST to 6:14 PM EST
Where
Kosciusko County, 2.76 mi N of North Webster
Measured
56 kt (64 mph) estimated gust
Reported by
Official NWS Observations
Coordinates
41.360, -85.700

NWS officials estimated wind gusts to 65 mph at the National Weather Service office, just north of North Webster.

Thunderstorm Wind, Huntington

When
August 4, 6:45 PM EST to 6:46 PM EST
Where
Huntington County, 1.71 mi WSW of Andrews
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.840, -85.630

Emergency management officials reported a tree was blown down near County Road 115 North and State Route 24.

Thunderstorm Wind, Huntington

When
August 4, 6:47 PM EST to 6:48 PM EST
Where
Huntington County, 0.69 mi N of Andrews
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.860, -85.600

Emergency management officials reported a large tree was blown down on McKeever Road.

Thunderstorm Wind, Huntington

When
August 4, 6:52 PM EST to 6:53 PM EST
Where
Huntington County, 2.5 mi WNW of Huntington
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.900, -85.520

Emergency management officials reported trees and power lines down near Rangeline Road and County Road 500 North.

Hail, Grant

When
August 4, 6:55 PM EST to 6:56 PM EST
Where
Grant County, 0.87 mi SE of Shady Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.560, -85.660

Thunderstorm Wind, Grant

When
August 4, 6:57 PM EST to 6:58 PM EST
Where
Grant County, Jonesboro
Measured
56 kt (64 mph) estimated gust
Reported by
Social Media
Coordinates
40.480, -85.630

The public estimated wind gusts to 65 mph.

Thunderstorm Wind, Allen

When
August 4, 7:00 PM EST to 7:01 PM EST
Where
Allen County, 1.25 mi ENE of Brookside Estates
Measured
62 kt (71 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.160, -85.060

A trained spotter recorded a 71 mph wind gust at the intersection of Maplecrest and Interstate 469.

Thunderstorm Wind, Huntington

When
August 4, 7:08 PM EST to 7:09 PM EST
Where
Huntington County, Warren
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.680, -85.430

Emergency management officials reported a large tree was blown down near the intersection of Wayne and Second streets.

Thunderstorm Wind, Wells

When
August 4, 7:10 PM EST to 7:11 PM EST
Where
Wells County, 0.87 mi NE of Rockford
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.760, -85.310

Law enforcement officials reported a large tree was blown down across the road near Rockford. In addition, large tree limbs were reported down on County Road 450 East and 100 North.

Thunderstorm Wind, Jay

When
August 4, 7:29 PM EST to 7:30 PM EST
Where
Jay County, Portland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.430, -84.980

Law enforcement officials reported trees limbs and power lines down in Portland and Pennville.

Thunderstorm Wind, Adams

When
August 4, 7:29 PM EST to 7:30 PM EST
Where
Adams County, Preble
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.830, -85.020

A trained spotter reported large tree branches down.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyThe tornado archive for Indiana, 2012Warnings in Indiana, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 404757, 404758, 404761, 404759, 404789, 404763, 404766, 404778, 404765, 404793, 404802, 404769, 404771, 404764, 404794, 404767, 404792, 404779, 404803, 404798, 404760, 404795, 404796, 404804, 404797, 404799, 404800.